Alert archive / Montana / Flash Flood Warnings in 2009

Flash Flood Warning 2, NWS Great Falls, MT

August 9, 2009Toole County, Montana

NWS Great Falls, MT issued this flash flood warning at Aug 9, 2009, 4:34 PM MDT for Toole County, Montana. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2009, 4:34 PM MDT (22:34 UTC)
Expired
Aug 9, 2009, 7:37 PM MDT
In force
3 hr
Issued by
NWS Great Falls, MT
Area
Storm-based polygon
Flood severity
None

County Toole County, MT

The radar

The Great Falls radar (KTFX), 127 km from the middle of the area, began a volume at 22:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 10.6 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2009-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2009-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-121 J/kg
Mixed-layer LCL
1436 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KTFX 092234
FFWTFX
MTC101-100030-
/O.NEW.KTFX.FF.W.0002.090809T2234Z-090810T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
434 PM MDT SUN AUG 9 2009

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL TOOLE COUNTY IN NORTH CENTRAL MONTANA...
  THIS INCLUDES THE CITY OF SHELBY...

* UNTIL 630 PM MDT

* AT 431 PM MDT...TRAINED WEATHER SPOTTERS AND LAW ENFORCEMENT 
REPORTED FLASH FLOODING FROM A CLUSTER OF THUNDERSTORMS OVER THE 
WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
KEVIN...SHELBY AND SUNBURST.

THIS ALSO INCLUDES INTERSTATE 15 BETWEEN MILE MARKERS 354 AND 392.

THIS ALSO INCLUDES HIGHWAY 2 BETWEEN MILE MARKERS 263 AND 294.

RAINFALL AMOUNTS OF 2 TO 3 INCHES HAVE ALREADY FALLEN OVER PORTIONS 
OF THE WARNED AREA AND ADDITIONAL HEAVY RAINFALL IS EXPECTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

&&

LAT...LON 4893 11154 4833 11150 4834 11179 4838 11180
      4839 11198 4844 11201 4844 11209 4847 11214
      4846 11217 4847 11219 4892 11219

$$
3 follow-up statements
277 
WGUS85 KTFX 092328
FFSTFX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
528 PM MDT SUN AUG 9 2009

MTC101-100030-
/O.CON.KTFX.FF.W.0002.000000T0000Z-090810T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
TOOLE MT-
528 PM MDT SUN AUG 9 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 630 PM MDT FOR
CENTRAL TOOLE COUNTY...

AT 525 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A CLUSTER OF THUNDERSTORMS PRODUCING FLASH FLOODING OVER THE 
WARNED AREA.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SUNBURST...
SHELBY AND KEVIN

THIS ALSO INCLUDES INTERSTATE 15 BETWEEN MILE MARKERS 354 AND 392.

THIS ALSO INCLUDES HIGHWAY 2 BETWEEN MILE MARKERS 264 AND 294.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN GREAT
FALLS.

&&

LAT...LON 4835 11150 4834 11179 4838 11180 4839 11198
      4844 11201 4844 11209 4847 11214 4847 11218
      4892 11219 4893 11154

$$
000 
WGUS55 KTFX 100026
FFWTFX
MTC101-100200-
/O.EXT.KTFX.FF.W.0002.000000T0000Z-090810T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
626 PM MDT SUN AUG 9 2009

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  CENTRAL TOOLE COUNTY IN NORTH CENTRAL MONTANA...
  THIS INCLUDES THE CITY OF SHELBY...

* UNTIL 800 PM MDT

* AT 623 PM MDT...FLASH FLOODING WAS REPORTED FROM A CLUSTER OF 
THUNDERSTORMS OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE KEVIN...SHELBY AND SUNBURST.

THIS ALSO INCLUDES INTERSTATE 15 BETWEEN MILE MARKERS 354 AND 392.

THIS ALSO INCLUDES HIGHWAY 2 BETWEEN MILE MARKERS 264 AND 296.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS. DO NOT DRIVE IN 
AREAS WHERE WATER IS COVERING THE ROAD.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN GREAT
FALLS.

&&

LAT...LON 4835 11150 4834 11179 4838 11180 4839 11198
      4844 11201 4844 11209 4847 11214 4847 11218
      4892 11219 4893 11154

$$

MLS
364 
WGUS85 KTFX 100137
FFSTFX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
737 PM MDT SUN AUG 9 2009

MTC101-100146-
/O.CAN.KTFX.FF.W.0002.000000T0000Z-090810T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
TOOLE MT-
737 PM MDT SUN AUG 9 2009

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR CENTRAL TOOLE
COUNTY...

LIGHT RAIN IS STILL POSSIBLE...HOWEVER THE THREAT FOR FLASH FLOODING 
HAS ENDED SO HAVE CANCELLED THE FLASH FLOOD WARNING.

LAT...LON 4835 11150 4834 11179 4838 11180 4839 11198
      4844 11201 4844 11209 4847 11214 4847 11218
      4892 11219 4893 11154

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this flash flood warning went out at Aug 9, 2:27 PM MDT, 2 hours 7 minutes earlier.

Area forecast discussion, Aug 9, 2:27 PM MDT, 2 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
227 PM MDT SUN AUG 9 2009

.DISCUSSION...

TONIGHT THROUGH TUESDAY...AIRMASS WILL REMAIN MARGINALLY UNSTABLE
THROUGH THIS EVENING WITH ISOLATED CONVECTION MAINLY CONFINED TO THE
MOUNTAINS. BREEZY AFTERNOON WINDS ARE EXPECTED TO DIMINISH FAIRLY
RAPIDLY DURING THE EVENING HOURS AS WELL. THE WORK WEEK STARTS OFF
WITH A WEAK...BROAD RIDGE OVER THE NORTHERN PLAINS AND WEST TO
SOUTHWEST FLOW ALOFT OVER MONTANA. THE AIRMASS WILL BE GENERALLY DRY
FROM LATE TONIGHT THROUGH TUESDAY MORNING WITH A WARMING TREND
EXPECTED. HAVE AGREED WITH SURROUNDING OFFICES TO ADD A SLIGHT
CHANCE OF THUNDERSTORMS TO THE MOUNTAINS NEAR YELLOWSTONE PARK
MONDAY AFTERNOON AND EVENING. MAIN WEATHER CONCERN DURING THIS TIME
FRAME WILL BE BREEZY WINDS OVER PORTIONS OF NORTH CENTRAL MONTANA
DURING THE AFTERNOON AND EVENING HOURS MONDAY AND TUESDAY WHICH WILL
BEAR WATCHING FOR FIRE WEATHER CONCERNS.

TUESDAY NIGHT THROUGH FRIDAY NIGHT...WINDY CONDITIONS ALONG WITH
NEAR SEASONAL NORMAL TEMPERATURES WILL CONTINUE WITH BOTH MODELS IN
GOOD AGREEMENT OVER THE GENERAL SYNOPTIC PATTERN FOR MOST OF THE
LONG TERM. EXACT TIMING OF A COUPLE OF UPPER LEVEL DISTURBANCE THAT
WILL MOVE MAINLY NORTH OF THE AREA APPEARS TO BE THE ONLY POINT OF
CONTENTION BEFORE FRIDAY. THE MODELS HAVE COME INTO BETTER AGREEMENT
ABOUT THE POSSIBILITY OF A HIGH AMPLITUDE TROUGH DIGGING DOWN ACROSS
THE CANADIAN COAST AND INTO THE NORTHWEST BY FRIDAY. WHILE THE
EUROPEAN KEEPS THE LOW CLOSED...BOTH THE EUROPEAN AND THE GFS HAVE
THE SIMILAR TIMING...BUT GFS IS MOVING A LARGER AMOUNT OF ENERGY
SOUTHWARD INTO THE STATES. THIS SOLUTION COULD CAUSE SOME SEVERE
STORM POSSIBILITIES LATER AND THE WEEK ALONG WITH ANOTHER DECENT
SHOT OF PRECIPITATION. RIGHT NOW HAVE LEFT POPS AND QPF LOW DUE TO
THE LACK OF CONFIDENCE WITH THIS SOLUTION. FIRE WEATHER CONCERNS ARE
STILL POSSIBLE IN THE MIDDLE OF THE WEEK HOWEVER FUEL CONDITIONS MAY
BE THE LIMITING FACTOR ON ANY SORT OF FIRE WEATHER PRODUCT. SUK

SATURDAY AND SUNDAY...ENSEMBLES SHOW AN UPPER LEVEL RIDGE OVER THE
INTER-MOUNTAIN WEST WITH AN UPPER LEVEL TROUGH OVER THE WEST COAST.
HOWEVER...BOTH ECMWF AND GFS MODELS INDICATE A SHORT WAVE TROUGH
MOVING THROUGH MONTANA DURING THE PERIOD. THUS...WILL GO WITH THE
AVERAGE OF THE MODELS. SO WILL GO WITH NEAR SEASONAL TEMPERATURES
AND A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS DURING THE
AFTERNOON AND EVENING HOURS...ESPECIALLY OVER THE MOUNTAINS.
WILLIAMSON DC

&&

.AVIATION...
UPDATED 1810Z.
VFR CONDITIONS WILL PREVAIL AT ALL TAF SITES FOR THE NEXT 24 HOURS.
DRIER CONDITIONS ARE EXPECTED ACROSS MOST AREAS WITH THE EXCEPTION
OF AN ISOLATED SHOWER OR THUNDERSTORM ACROSS SOUTHWEST MONTANA. A CB
OR TWO MAY DEVELOP NEAR HIGHER TERRAIN...NOT ANTICIPATING ANY STORMS
OR SHOWERS DIRECTLY AFFECTING TAF SITES TODAY THOUGH. WINDS WILL BE
GENERALLY WESTERLY IN NATURE WITH SOME GUSTS INTO THE TEENS POSSIBLE
DURING THE AFTERNOON ACROSS THE PLAINS.

&&

.FIRE WEATHER...WARM TEMPERATURES AND GOOD MIXING WILL CAUSE BREEZY
TO WINDY CONDITIONS ACROSS PORTIONS OF NORTH CENTRAL MONTANA MONDAY
AND TUESDAY AFTERNOON. LATEST OBSERVED 10/100/1000 HOUR FUELS AND
FIRE DANGERS DO NOT SUPPORT ISSUING ANY HIGHLIGHTS AT THIS TIME.
HOWEVER...EXPECT THAT THESE VALUES WILL CHANGE RAPIDLY OVER THE NEXT
FEW DAYS. MPJ

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  52  86  54  90 /  10   0   0  10
CTB  50  81  53  83 /  20   0   0  10
HLN  53  87  55  91 /  20   0   0  10
BZN  49  88  50  92 /  10  10  10  10
WEY  35  74  38  78 /  10  10  10  10
DLN  46  80  48  84 /  20   0   0  10
HVR  52  90  53  93 /  10   0   0   0
LWT  50  84  51  88 /  20   0   0   0

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...MPJ
LONG TERM...SUK/WILLIAMSON DC
AVIATION...GUSTAFSON

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Aug 9, 4:39 AM MDT, 11 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
439 AM MDT SUN AUG 9 2009

MTZ008>015-044>055-101045-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-
CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-
TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-
SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
439 AM MDT SUN AUG 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Aug 9, 3:32 PM MDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
332 PM MDT SUN AUG 9 2009

MTZ010-044-046-092215-
EASTERN GLACIER MT-EASTERN PONDERA MT-TOOLE MT-
332 PM MDT SUN AUG 9 2009

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN PONDERA...EASTERN
GLACIER AND CENTRAL TOOLE COUNTIES UNTIL 415 PM MDT...

AT 330 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
AN AREA OF STRONG THUNDERSTORMS NEAR SHELBY...MOVING SOUTHEAST AT 25
MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...SHELBY.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4856 11131 4830 11197 4875 11233 4889 11193
TIME...MOT...LOC 2131Z 326DEG 5KT 4854 11188

MLS

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 3:32 PM MDTSpecial Weather StatementTFXToole43 min
Aug 9, 5:08 PM MDTSpecial Weather StatementTFXToole37 min
Aug 9, 5:21 PM MDTSpecial Weather StatementTFXCascade39 min

Nearby

Flash Flood Warnings in Montana, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.